Iowa, 2013

Flash Flooding and Hail in Iowa, June 25 to 26, 2013

June 25 to 26, 2013 · NWS DMX · 4 events in 1 county or zone

An unstable and very moist atmosphere was in place across Iowa with numerous boundaries across the region. 8 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable and very moist atmosphere was in place across Iowa with numerous boundaries across the region. Precipitable water was around 1.8 inches. About 3000 J/kg of CAPE was available, but severe parameters were relatively weak. With the deep warm cloud depth in place, thunderstorms were efficient rain producers. Thunderstorms formed along an upper level boundary in northeast Iowa. They were in a northwest to southeast orientation, with the thunderstorms training southeast along the line. Two to four inches of rain fell in parts of Bremer, Butler, and Black Hawk Counties. The ground was already nearly saturated. Flash flooding occurred across the area. There was little in the way of severe weather. A hail report of quarter size hail was received in Black Hawk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 10:30 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 25, 10:30 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1130 PM CDT TUE JUN 25 2013

.UPDATE...
ISSUED AT 644 PM CDT TUE JUN 25 2013

WITH LITTLE CONVECTION HAVING FIRED YET...HAVE UPDATED WX/POP
TRENDS IN GRIDS TO BEGIN HIGHER POPS LATER TONIGHT. A FEW STORMS
TRYING TO GET GOING ACROSS WEST CENTRAL IA...BUT NOT HAVING MUCH
LUCK. ANTICIPATE ACTIVITY TO NOW DEVELOP LATER THIS
EVENING/OVERNIGHT WITH LLJ INCREASING. HOWEVER THIS MAY CONFINE
ACTIVITY MORE TO THE EASTERN CWA WITH LLJ ORIENTED MORE TOWARD
EASTERN IA TOWARD 03-06Z. THEREFORE HAVE ADJUSTED LIKELY POPS TO
ACCOUNT FOR THIS POSSIBILITY.

&&

.SHORT TERM.../TONIGHT /...
ISSUED AT 306 PM CDT TUE JUN 25 2013

WEATHER FORECAST TONIGHT IS COMPLICATED BY THE BOUNDARIES THAT HAVE
LEFT FROM THE PAST SEVERAL DAYS OF CONVECTION. THE TRICK TO THIS
FORECAST IS FIGURING OUT WHERE INITIATION WILL TAKE PLACE. HIGH
RESOLUTION MODELS ARE ALL OVER THE PLACE WITH THE INITIATION...BUT
THE EVENTUAL EVOLUTION IS LITTLE IN QUESTION. INITIATION WILL
LIKELY TAKE PLACE SOMEWHERE OVER CENTRAL OR NORTHWEST IA WITH THE
SYSTEM DEVELOPING IN TO AN UPSCALE COMPLEX...EVENTUALLY WINDING
OUT SOUTHEAST THROUGH THE CWA. FEEL THE NEXT FEW HOURS WILL HOLD
THE KEY AS LOW PRESSURE OVER KS LIFTS NORTHEAST WITH BOUNDARY
EXTENDING FROM THE LOW INTO NWRN MO...THEN SOUTHEAST HELPS CREATE
LIFT AND SHEAR. WILL LEAVE THE FA AS IS. IT IS WELL PLACED GIVEN
ANTECEDENT SOIL CONDITIONS.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 306 PM CDT TUE JUN 25 2013

A FEW SHOWERS AND STORMS ARE POSSIBLE ACROSS OUR NORTHERN AND
EASTERN COUNTIES ON WEDNESDAY AS A TROUGH OF LOW PRESSURE
DEPARTS TOWARD THE EAST. HAVE MAINTAINED SLIGHT POPS IN THESE
AREAS TO ACCOUNT FOR THIS. THEREAFTER...A DRIER AND SOMEWHAT
COOLER WEATHER PATTERN WILL BECOME ESTABLISHED IN THE FORM OF
FAIRLY QUICK NORTHWESTERLY FLOW ALOFT FROM WEDNESDAY NIGHT THROUGH
FRIDAY. WHILE A FEW SUBTLE SHORTWAVES MOVING THROUGH THIS FLOW MAY
PROVIDE BRIEF BOUTS OF FORCING FOR ADDITIONAL STORMS...ATMOSPHERIC
MOISTURE WILL BE MUCH MORE LIMITED AND ANYTHING THAT DOES DEVELOP
WOULD BE VERY ISOLATED AND BRIEF. THEREFORE HAVE REMOVED POPS FROM
THE FORECAST FOR THIS PERIOD. ALSO KEPT TEMPERATURES FAIRLY
WARM...AS MODEST NORTHWESTERLY FLOW WILL BE OFFSET BY A LACK OF
COLD AIR ADVECTION AND FULL SUMMERTIME INSOLATION.

MEANWHILE...DURING THE LATTER HALF OF THE WORK WEEK A LARGE 500 MB
HIGH PRESSURE CENTER WILL INTENSIFY OVER THE SOUTHWESTERN U.S. AS
BROAD LOW PRESSURE SLIDES EASTWARD ACROSS CANADA. BY FRIDAY THIS
LOW PRESSURE WILL BE ABLE TO CARVE OUT A TROUGH ACROSS THE EASTERN
U.S. WHICH WILL PUSH THE HIGH A BIT FURTHER WEST AND PLACE IOWA
BENEATH MORE OF A CYCLONIC FLOW REGIME ON THE WESTERN PERIPHERY OF
A GREAT LAKES LOW. THIS WILL LEAD TO COOLER WEATHER AND A RETURN
OF RAIN CHANCES FOR THE WEEKEND AND INTO EARLY NEXT WEEK. AT THIS
TIME IT APPEARS THAT THE STRONGEST...INITIAL SHORTWAVE USHERING IN
THIS CYCLONIC FLOW WILL PROVIDE THE BEST CHANCE FOR SHOWERS AND
THUNDERSTORMS AROUND SATURDAY. HOWEVER...THIS SCENARIO WOULD FAVOR
LIMITED COVERAGE AND INTENSITY OF ANY STORMS AND THE HAZARDOUS
WEATHER THREAT SHOULD BE PRETTY LOW. HAVE GONE WITH 20 TO 30 POPS
FOR THE WEEKEND AND NO MAJOR IMPACTS ARE ANTICIPATED. MEANWHILE
HIGHS WILL BE IN THE 70S IN MANY AREAS AND HAVE LOWERED OVERNIGHT
MIN TEMPS TO AROUND 60 ON SATURDAY NIGHT AND SUNDAY NIGHT.

LOOKING INTO NEXT WEEK NO SIGNIFICANT PATTERN CHANGES ARE APPARENT
AND THE COOL WEATHER COULD HOLD FOR QUITE SOME TIME.
HOWEVER...WITH A LACK OF ANY LARGE SCALE FORCING SYSTEMS IT
APPEARS MOSTLY DRY AND HAVE REMOVED THE LOW POPS FROM MONDAY AND
TUESDAY.

&&

.AVIATION...26/06Z
ISSUED AT 1130 PM CDT TUE JUN 25 2013

THUNDERSTORMS STARTING TO BECOME MORE WIDESPREAD ACROSS THE
CWA...THEREFORE HAVE INSERTED TEMPO GROUPS AT ALL TAF SITES EXCEPT
KFOD. AT THIS TIME...SITES FURTHER EAST HAVE A BETTER CHANCE AT
SEEING ACTIVITY THEREFORE LEFT THEM WITH VCTS. OTHERWISE SHOULD SEE
SOME CLOUD COVER STICK AROUND FOR WEDNESDAY...THEN CLEARING TOWARD
WEDNESDAY AFTERNOON INTO THE EVENING. WINDS TO SHIFT AROUND TO THE
WEST/NORTHWEST WEDNESDAY BEHIND THE SFC TROUGH AXIS. THERE IS A
CHANCE FOR SOME ISOLATED THUNDERSTORMS ACROSS THE FAR NORTHEAST/EAST
WEDNESDAY AFTERNOON. HOWEVER ACTIVITY MAY DEVELOP JUST TO THE EAST
OF THE AREA...SO UNCERTAINTY IS HIGH. THEREFORE HAVE LEFT ANY
THUNDER FOR WEDNESDAY AFTERNOON OUT THE TERMINALS AT
KMCW...KALO...AND KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BLACK HAWK-
BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

UPDATE...BEERENDS
SHORT TERM...MS JUN 13
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, Jun 25, 8:32 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE JUN 25 2013

IAZ004>007-015>017-023>028-033>039-048>050-062-261030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
POWESHIEK-
932 PM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT
THROUGH SUNRISE WEDNESDAY. THESE THUNDERSTORMS WILL BE CAPABLE
OF ALL MODES OF SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS NORTHEAST AND EAST
ON WEDNESDAY...THEN AFTER SEVERAL DRY DAYS THUNDERSTORM CHANCES
WILL RETURN FROM SATURDAY INTO EARLY NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

IAZ044>047-057>061-070>075-081>086-092>097-261030-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
932 PM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO LATE THIS EVENING INTO THE
EARLY MORNING HOURS WEDNESDAY...AND THEN MOVE EAST AND SOUTHEAST
CLEARING MOST OF THE AREA LATE TONIGHT. THESE THUNDERSTORMS WILL
BE CAPABLE OF ALL MODES OF SEVERE WEATHER INCLUDING LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS NORTHEAST AND EAST
ON WEDNESDAY...THEN AFTER SEVERAL DRY DAYS THUNDERSTORM CHANCES
WILL RETURN FROM SATURDAY INTO EARLY NEXT WEEK. THE SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MJB

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Black Hawk

When
June 25, 10:58 PM CST
Where
Black Hawk County, 4.79 mi ESE of Raymond
Measured
1 in hail
Crop damage
$5,000
Reported by
Social Media
Coordinates
42.450, -92.130

Heavy Rain, Black Hawk

When
June 26, 1:54 AM CST
Where
Black Hawk County, 0.69 mi N of Dewar
Reported by
Trained Spotter
Coordinates
42.530, -92.220

Three inches or more of rain reported in Dewar. Fields flooded more than at any other time this year. Water standing in yards and roads. A local creek was out of its banks.

Flash Flood, Black Hawk

When
June 26, 3:44 AM CST to 5:59 AM CST
Where
Black Hawk County, 1.23 mi NW of Dewar to 1.04 mi NNW of Dewar
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
42.530, -92.240

Water was reported over Donald Road near Dewar.

Flash Flood, Black Hawk

When
June 26, 3:46 AM CST to 5:59 AM CST
Where
Black Hawk County, 2.96 mi N of Dewar to 2.21 mi S of Dunkerton Davis Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
42.563, -92.228

Water over the road with closures at Dunkerton and Raymond road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448669, 448670, 448666, 448667.